Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 428, NWS Shreveport, LA

July 16, 2023Shelby County, Texas; De Soto Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 16, 2023, 3:09 PM CDT for Shelby County, Texas; De Soto Parish, Louisiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2023, 3:09 PM CDT (20:09 UTC)
Expired
Jul 16, 2023, 4:00 PM CDT
In force
51 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties De Soto Parish, LA, Shelby County, TX

The radar

The Shreveport radar (KSHV), 59 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 1:32 PM CDTSevere Thunderstorm WatchSPC4 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 12:52 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 16, 12:52 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1252 PM CDT Sun Jul 16 2023

...New AVIATION...

.UPDATE...
Issued at 939 AM CDT Sun Jul 16 2023

Our SHV morning sounding revealed a precipitable water value of
roughly 2.2 inches, relatively steep mid to lower tropospheric
lapse rates, and thankfully somewhat modest westerly shear.
Currently watching a loosely organized cluster of showers and
thunderstorms and short term model consensus, taken in tandem with
the very favorable environment for thunderstorms in the heart of
the CWA, is making it likely we will be dealing with at least loosely
organized showers and thunderstorms marching through our region
from midday through late afternoon / early evening. The Storm
Prediction Center has a Marginal risk for severe storms today and
this at least falls in line with our expectation of isolated
severe thunderstorms capable of producing damaging winds, frequent
lightning, locally torrential rainfall, and hail. It is not out
of the realm of possibility that SPC may upgrade parts of the
Arklatex/Arklamiss to a small Slight risk on later updates. Out
ahead of the storms, temperatures are running a little ahead of
guidance and will likely top out in the 90s. My update reflected a
little higher temps and heat indices than the previous forecast
and a few areas outside of the current Heat Advisory for southern
zones may briefly reach advisory criteria before clouds/rain move
in. Given the brief window of this potential, I will not expand
the heat advisory at this time. Right now we anticipate the
showers and storms to be exiting to the east/southeast this
evening with overnight storms not anticipated. /50/

&&

.SHORT TERM...
(Sunday through Monday)
Issued at 342 AM CDT Sun Jul 16 2023

The downright dreadful humidity continues early this morning with
dew points in the mid to upper 70s and ambient temperatures just
a degree or two warmer in most cases. However, there is a glimmer
of hope for at least some slight relief from the oppressive heat
and humidity, even if just briefly. Looking at water vapor imagery
this morning, another MCS continues to shift SE along the northern
periphery of the upper-level ridge axis from the Texas Panhandle
into the Middle Red River Valley. As the day progresses, a large
cold pool is expected to originate from the decaying MCS and work
eastward from North Texas into our region closer to midday. Rapid
sfc heating ahead of the cold pool arrival will allow for strong
BL destabilization, characterized by MLCAPE values near 4000 J/kg.

Coupled with PWATs in excess of 2 inches given the aforementioned
dew points, strong buoyancy and the increased forcing associated
with the advancing cold pool should support much broader coverage
of convection across our region by this afternoon. CAM guidance
largely supports this thinking, and the Day 1 convective outlook
from SPC does highlight a rather expansive Marginal Risk area for
the vast majority of our region today. The potential for damaging
wind gusts is driving this low-end risk despite a relatively low
shear environment. In addition, the very moist air mass in place
should support very efficient rain producers with this convection
and therefore a threat localized flooding as highlighted in WPC's
Day 1 excessive rainfall outlook with an expansive Marginal Risk,
largely mirroring the severe risk area.

Beyond these concerns, we can't completely ignore the ongoing heat
hazards as our southern zones are still expected to see dangerous
heat index values once again today. For this reason, have issued
another Heat Advisory for areas generally south of I-20 from Deep
East Texas into North Louisiana through 7 PM this evening. Outside
of these areas, more cloud cover and earlier arrival of convection
should hold maximum heat indices just below advisory thresholds.
By this evening, convection will quickly diminish as the fuel from
daytime heating is lost with overnight low temperatures ranging
through the 70s.

On Monday, the upper-level ridge will be reinforced once again and
likely result in expanding heat headlines. Thus, high temperatures
look to return back toward the mid and upper 90s to lower triple
digits with any rain chances generally limited to our easternmost
zones farther from the center of the ridge axis. Even then, don't
expect much in the way of heat relief beyond today as the upcoming
week looks increasingly hot and humid as the long-term forecast
will detail below.

/19/

&&

.LONG TERM...
(Monday Night through Sunday)
Issued at 342 AM CDT Sun Jul 16 2023

I've always been told there are four seasons, but I'm beginning to
think it's only two: severe weather and hot.

The long-term forecast will begin with the latter, as upper-level
ridging expands across central Texas. By Tuesday, the ridge will
actually have some of its farthest reach, with widespread triple
digits possible. However, one caveat here will be rain amounts this
weekend in the short-term. If we see more rain, then the airmass
won't be quite as dry, resulting in temperatures a few degrees
cooler. Regardless, we will likely be in at least Heat Advisory
criteria for most of next workweek. Into next weekend, the potent
ridge looks to retrograde and expand across the western portion of
the country. If this were to occur, it would (once again) put our
region back into the NW flow pattern we've been getting used to. As
such, rain chances would return and expand in the forecast into the
weekend. These rain chances will be aided by a cold front that may
move south into Saturday. Potentially cooling things off further in
our northern zones into Sunday morning.

/44/

&&

.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Sun Jul 16 2023

A developing thunderstorm cluster presently coming into the
Arklatex will impact most TAF sites (except probably not LFK)
through the afternoon. TXK/SHV sites will probably be impacted
most significantly with 40+ mph wind gusts possible, as well as
significant lightning and torrential downpours. Other sites will
have potential for showers and storms, although a significant
impact at those airports is more questionable. At least brief
MVFR conditions due to visibilities and ceilings are possible at
sites getting a thunderstorm. Expect activity to be transitioning
clear of the area from west to east from later this afternoon
through early this evening with mostly quiet and partly cloudy
conditions anticipated for most of the overnight. We cannot rule
out the potential for patchy category restrictions around daybreak
tomorrow at locations which received a lot of rainfall today, but
potential is not very high at this point. Tomorrow expect partly
cloudy skies with southwest winds building in. Potential for
storms tomorrow will be less and mainly confined to ELD and MLU.
/50/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  94  76  98  78 /  70  10  10   0
MLU  94  74  96  74 /  40  30  40  10
DEQ  89  72  95  73 /  40  10  20   0
TXK  92  75  96  76 /  50  10  20   0
ELD  91  72  93  73 /  30  10  30   0
TYR  93  76  99  79 /  60  10   0   0
GGG  93  75  99  78 /  70  10  10   0
LFK  98  75 102  77 /  40  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...None.
TX...Heat Advisory until 7 PM CDT this evening for TXZ126-137-138-
     150>153-165>167.

&&

SHORT TERM...19
LONG TERM....44
AVIATION...50
Hazardous weather outlook, Jul 16, 11:15 AM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1115 AM CDT Sun Jul 16 2023

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124-125-136-149-
171615-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-
Cass-Wood-Upshur-Smith-Cherokee-
1115 AM CDT Sun Jul 16 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This afternoon and tonight.

A marginal risk of severe thunderstorms is in effect for the entire
region, with damaging winds being the primary severe weather threat.
Locally heavy rainfall is also possible with slower moving storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Upper-level ridging really sets in by Monday, with extended heat
headlines likely into next weekend. Most of the region will reach at
least Heat Advisory criteria, with Excessive Heat warnings possible.
Thunderstorm chances will also return into next weekend as upper-
level ridging begins to break down.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ001>006-010>014-017>022-TXZ126-137-138-150>153-165>167-171615-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-
La Salle-Marion-Gregg-Harrison-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
1115 AM CDT Sun Jul 16 2023

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

The existing Heat Advisory has been expanded, with it remaining in
effect until 7PM Sunday. Afternoon heat index values should range
between 105 to 109 degrees. Elsewhere, a marginal risk of severe
thunderstorms is in effect for the entire region, with damaging winds
being the primary severe weather threat. Locally heavy rainfall is
also possible with slower moving storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Upper-level ridging really sets in by Monday, with extended heat
headlines likely into next weekend. Most of the region will reach at
least Heat Advisory criteria, with Excessive Heat warnings possible.
Thunderstorm chances will also return into next weekend as upper-
level ridging begins to break down.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

16

In the hours before

Local storm report, Jul 16, 2:14 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
214 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Tstm Wnd Gst     3 ESE Shreveport        32.46N 93.76W
07/16/2023  E60 MPH          Caddo              LA   Amateur Radio

&&

AS
Local storm report, Jul 16, 2:24 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
224 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     Tstm Wnd Dmg     1 NE Hooks              33.48N 94.28W
07/16/2023                   Bowie              TX   911 Call Center

            trees and power lines down county wide.

&&

AS
Local storm report, Jul 16, 2:27 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
227 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     Tstm Wnd Dmg     Linden                  33.01N 94.36W
07/16/2023                   Cass               TX   911 Call Center

            trees and power lines down county wide.

&&

AS
Local storm report, Jul 16, 2:37 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
237 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     Tstm Wnd Dmg     10 S Fouke              33.11N 93.90W
07/16/2023                   Miller             AR   Emergency Mngr

            trees and power lines down across southern
            Miller County.

&&

AS
Local storm report, Jul 16, 2:44 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
244 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     Tstm Wnd Dmg     1 S Gilmer              32.71N 94.94W
07/16/2023                   Upshur             TX   Public

            Shingles blown off.

0155 PM     Tstm Wnd Dmg     6 E Gilmer              32.71N 94.84W
07/16/2023                   Upshur             TX   Public

            Power poles snapped

0229 PM     Tstm Wnd Dmg     4 S Benton              32.64N 93.74W
07/16/2023                   Bossier            LA   Public

            Trees snapped
            Power poles broken.

0237 PM     Tstm Wnd Dmg     6 E Benton              32.68N 93.64W
07/16/2023                   Bossier            LA   Public

            Shingles blown off.

&&
Local storm report, Jul 16, 2:46 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
246 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     Tstm Wnd Gst     1 NE Barksdale Air Forc 32.51N 93.67W
07/16/2023  U60 MPH          Bossier            LA   ASOS

&&

AS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 11:38 AM CDTSevere Thunderstorm WarningSHVFranklin, Red River, Titus67 min
Jul 16, 11:43 AM CDTSpecial Weather StatementSHVSmith, Wood62 min
Jul 16, 12:10 PM CDTSevere Thunderstorm WarningSHVCamp, Franklin, Smith, Upshur, Wood65 min
Jul 16, 12:34 PM CDTSevere Thunderstorm WarningSHVBowie, Camp, Cass, Franklin, Gregg, Harrison and 8 more56 min
Jul 16, 1:09 PM CDTSevere Thunderstorm WarningSHVBowie, Cass, Gregg, Harrison, Marion, Morris and 1 more66 min
Jul 16, 1:49 PM CDTSevere Thunderstorm WarningSHVBowie, Cass56 min
Jul 16, 1:56 PM CDTSevere Thunderstorm Warning Considerable damage threatSHVCass, Harrison, Marion49 min
Jul 16, 2:51 PM CDTAreal Flood AdvisorySHVHarrison, Marion2 hr
Jul 16, 4:32 PM CDTSpecial Weather StatementSHVNacogdoches28 min
Jul 15, 8:01 PM CDTSpecial Weather StatementSHVOuachita29 min
Jul 16, 1:49 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo26 min
Jul 16, 2:38 PM CDTSevere Thunderstorm Warning Considerable damage threatSHVBienville, Bossier, Caddo, Claiborne, De Soto, Lincoln and 2 more37 min
Jul 16, 3:14 PM CDTSevere Thunderstorm WarningSHVBienville, Claiborne, Jackson, Lincoln, Ouachita, Union and 1 more46 min
Jul 16, 3:58 PM CDTSevere Thunderstorm WarningSHVCaldwell, Jackson, Lincoln, Ouachita, Union62 min
Jul 16, 4:01 PM CDTSevere Thunderstorm WarningSHVNatchitoches, Red River, Winn42 min
Jul 16, 4:29 PM CDTSevere Thunderstorm WarningSHVCaldwell, Jackson, LaSalle, Winn46 min
Jul 16, 2:44 PM CDTSevere Thunderstorm WarningSHVColumbia, Hempstead, Howard, Lafayette, Nevada, Union61 min
Jul 16, 3:31 PM CDTSevere Thunderstorm WarningSHVColumbia, Union59 min
Jul 16, 3:41 PM CDTSpecial Weather StatementSHVNevada49 min
Jul 16, 4:24 PM CDTSpecial Weather StatementSHVUnion66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Severe Thunderstorm Warnings in Louisiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.